Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 48, NWS Salt Lake City, UT

October 6, 20065 counties in Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 6, 2006, 10:05 AM MDT for 5 counties in Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2006, 10:05 AM MDT (16:05 UTC)
Expired
Oct 6, 2006, 2:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Emery County, UT, Piute County, UT, Sanpete County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 197 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 4.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 061603
FFWSLC
UTC007-015-031-039-041-062030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT FRI OCT 6 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARBON COUNTY IN UTAH...
  EASTERN PIUTE COUNTY IN UTAH...
  EASTERN SANPETE COUNTY IN UTAH...
  EASTERN SEVIER COUNTY IN UTAH...
  EMERY COUNTY IN UTAH...

* UNTIL 230 PM MDT.

* AT 942 AM MDT...DUE TO THE LONG DURATION HEAVY RAINFALL FALLING    
  OVER THE WARNED AREA...FLASH FLOODING IS ANTICIPATED THROUGH EARLY 
  SATURDAY MORNING. SLOT CANYONS...DRY WASHES...AND MAINSTEM         
  RIVERS ARE FORECAST TO RISE TO DANGEROUS LEVELS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE SAN    
  RAFAEL SWELL AREA AND ALL WASHES IN THE WARNED COUNTIES.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3819 11204 3856 11183 3852 11033 3856 11011
      3885 11022 3978 10998 3975 11135 3820 11231

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 061853
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1250 PM MDT FRI OCT 6 2006

UTC007-015-031-039-041-062030-
PIUTE UT-EMERY UT-SEVIER UT-SANPETE UT-CARBON UT-
1250 PM MDT FRI OCT 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
CARBON...EASTERN SANPETE...EASTERN SEVIER...EMERY AND PIUTE
COUNTIES...

RAINFALL CONTINUES OVER THE WARN AREA...AND IS ANTICIPATED THROUGH 
THE NIGHTTIME HOURS. STREAMS AND RIVERS IN THE AREA ARE RISING DUE 
TO THE CONSTANT RAINFALL IN THE AREA.

THIS FLOOD SCENARIO IS EXPECTED TO CONTINUE THROUGH THE NIGHTTIME 
HOURS AND INTO SATURDAY MORNING. CURRENT RAINFALL RATES ARE EXPECTED 
TO BRIEFLY DIMINISH EARLY THIS AFTERNOON...HOWEVER...A HEAVIER BAND 
OF THUNDERSTORMS AND STRATIFORM RAIN IS EXPECTED LATER THIS 
AFTERNOON.

PERSON IN THE SAN RAFAEL SWELL AREA ARE ADVISED TO REMAIN IN A SAFE 
AREA AND AVOID ANY SLOT CANYONS. THIS IS A VERY DANGEROUS FLOOD AND 
PRECAUTIONS SHOULD BE TAKEN TO AVOID ANY HAZARDS.


LAT...LON 3819 11204 3856 11183 3852 11033 3856 11011
      3885 11022 3978 10998 3975 11135 3820 11231

$$

MCINERNEY
000 
WGUS75 KSLC 062043
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT FRI OCT 6 2006

UTC007-015-031-039-041-062048-
PIUTE UT-EMERY UT-SEVIER UT-SANPETE UT-CARBON UT-
238 PM MDT FRI OCT 6 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN HAS EXPIRED FOR
CARBON...EASTERN SANPETE...EASTERN SEVIER...EMERY AND PIUTE
COUNTIES...

* DUE TO THE NATURE OF THE LONG DURATION FLOOD EVENT...THE NATIONAL 
WEATHER SERVICE IS NOW TRANSITIONING FROM A SHORT TERM FLASH FLOOD 
WARNING...TO A LONG TERM AREAL FLOOD WARNING (SLCFLWSLC).

* PLEASE REFER TO THE AREAL FLOOD WARNING ISSUED AT 204PM.



LAT...LON 3819 11204 3856 11183 3852 11033 3856 11011
      3885 11022 3978 10998 3975 11135 3820 11231

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 5:25 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 6, 5:25 AM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MDT FRI OCT 6 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL LIFT
NORTHEAST THROUGH THE GREAT BASIN THIS AFTERNOON THROUGH EARLY
SATURDAY.

&&

.DISCUSSION...DEEP LAYER MOISTURE PLUME ACROSS THE GREAT BASIN WILL
SERVE AS THE FUEL FOR A RATHER ACTIVE PERIOD OF CONVECTIVE PRECIP
OVER THE NEXT 12-24 HOURS. THE UPPER LOW CURRENTLY ALONG THE SRN CA
COAST WILL LIFT NE INTO THIS MOISTURE LATER THIS AFTERNOON. STRONG
DYNAMIC LIFT WORKING ON THIS MOIST/UNSTABLE AIRMASS SHOULD GENERATE
WIDESPREAD AND OFTEN HEAVY PRECIP. GOOD 700-400MB SHEAR LATE THIS
AFTERNOON COULD LEAD TO SOME SEVERE THUNDERSTORM DEVELOP DURING THE
LATE AFTERNOON AND EVENING HOURS...PRIMARILY OVER THE WRN HALF OF
THE STATE.

THE HANG-BACK LOW THAT DEVELOPS IN THE WAKE OF THE COASTAL CA LOW
WILL SETTLE OVER SRN CA/WRN AZ LATE IN THE WEEKEND. THE LATEST GFS
MODEL PHASES THIS LOW WITH A SHORTWAVE DIGGING SOUTH ALONG THE CONT
DIVIDE EARLY NEXT WEEK...FORMING A NEW CLOSED LOW OVER THE BASIN
FOR THE MIDDLE OF THE WEEK. THIS LOW SHOULD FIND PLENTY OF MOISTURE
REMAINING FROM THE FIRST STORM...SO WILL BUMP POPS UP DURING THE
TUESDAY/EARLY WEDNESDAY PORTION OF THE EXTENDED. HIGH PRESSURE
ALOFT SHOULD BUILD BACK INTO THE REGION LATE IN THE WEEK...BRINGING
AN END TO ANY PRECIP THREAT.

&&

.HYDROLOGY...DEEP LAYER MOISTURE OVER ALL OF THE FORECAST AREA
FUELING WIDESPREAD...AND AT TIMES HEAVY RAINFALL...OVERNIGHT.
CONCERN TODAY WILL BE THE CONTINUATION OF THE HEAVY RAIN THREAT AS
THE SRN CA UPPER LOW LIFTS NE INTO UTAH.  STRONG DYNAMIC LIFT
WORKING ON THE MOIST/UNSTABLE AIRMASS OVER THE AREA WILL PRODUCE
HEAVY RAINFALL. FLASH FLOODING A GOOD BET OVER SRN/ERN UTAH THROUGH
THIS EVENING DUE TO INTENSE CONVECTIVE PRECIP AND ALREADY SATURATED
GROUNDS. HAVE EXTENDED THE FLASH FLOOD WATCH INTO MIDEVENING AS THE
UPPER LOW ONLY EXPECTED TO REACH EXTREME SW UT AROUND 00Z.

&&

.AVIATION...ALTHOUGH INTERMITTENT SHOWERS AND THUNDERSTORMS WILL
AFFECT THE SLC TERMINAL THROUGH EARLY AFTERNOON WITH MORE WIDESPREAD
STORMS LATER THIS AFTERNOON THE MAIN WEATHER CONCERN WILL BE THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. IN THE MEANTIME...THERE IS
LESS THAN A 30 PERCENT CHANCE OF CEILINGS BELOW 7000 FT AGL THROUGH
MID AFTERNOON. THERE IS A 40 PERCENT CHANCE OF MVFR VISIBILITIES IN
HEAVY RAIN THIS EVENING.

&&

.FIRE WEATHER...COPIOUS AMOUNTS OF RAIN WILL CONTINUE TO AFFECT
EASTERN PORTIONS OF THE FIRE DISTRICT TODAY UNDER THE MOIST SUB
TROPICAL FLOW ALOFT. AS THE STORM SYSTEM OVER CALIFORNIA FINALLY
EJECTS NORTHEAST ACROSS NEVADA THIS MOIST FLOW WILL PRODUCE WETTING
RAINS ACROSS WESTERN AND NORTHERN PORTIONS LATE TODAY AND THIS
EVENING. RAIN AMOUNTS OF 0.50 TO 1.00 INCH WILL BE COMMON ACROSS THE
DISTRICT WITH LOCAL 3 INCH AMOUNTS POSSIBLE IN THE MOUNTAINS AND OVER
SOUTHEAST UTAH BY SATURDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR UTZ010-012-013-017<021.
WY...NONE.

&&

PUBLIC...CONGER
AVIATION/FIRE WX...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 6, 7:00 AM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI OCT 6 2006

UTZ010>021-071300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN
UINTA BASIN-
700 AM MDT FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN TWO-THIRDS OF
UTAH.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIRMASS OVER UTAH WILL FUEL NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY...AND ON INTO THIS EVENING. A LOW
PRESSURE SYSTEM MOVING NORTHEAST INTO SOUTHERN UTAH LATER THIS
AFTERNOON WILL PRODUCE STRONG THUNDERSTORMS...WITH HEAVY RAIN AND
HAIL...DURING THE LATE AFTERNOON AND EVENING HOURS. THE EXPECTED
HEAVY RAINFALL COULD CREATE FLASH FLOODING...ESPECIALLY IN SLOT
CANYONS OR IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN SINCE
YESTERDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN AND
EASTERN UTAH THROUGH 900 PM MDT THIS EVENING. CHECK THE LATEST
SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL SEE DRIER CONDITIONS SPREAD ACROSS SOUTHERN UTAH. THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN SUNDAY...AND
CONTINUE INTO THE MIDDLE OF NEXT WEEK. HIGH PRESSURE ALOFT WILL
BRING AN END TO SHOWERS AND STORMS BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>009-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
700 AM MDT FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE
AREA TODAY. HEAVY RAINS AND HAIL FROM STRONG THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST
ACROSS NORTHERN UTAH. MINOR FLOODING COULD DEVELOP FROM THE STRONG
STORMS...ESPECIALLY IN THE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL LINGERING INTO SATURDAY...THEN END
MOST AREAS SATURDAY NIGHT OR EARLY SUNDAY. SHOWERS AND STORMS COULD
RETURN FOR THE FIRST HALF OF NEXT WEEK AS A NEW LOW PRESSURE SYSTEM
SETTLES INTO THE GREAT BASIN. HIGH PRESSURE ALOFT WILL RETURN LATE IN
THE WEEK...BRINGING AN END TO THE PRECIPITATION FOR NORTHERN UTAH
AND SOUTHWEST WYOMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 6, 9:28 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 AM MDT FRI OCT 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      10 E KANAB              37.02N 112.34W
10/06/2006                   KANE               UT   LAW ENFORCEMENT

            JOHNSON CANYON WASH FLOODING...BUT NOT YET ACROSS
            ROADWAY.

0825 AM     FLASH FLOOD      HANKSVILLE              38.37N 110.72W
10/06/2006                   WAYNE              UT   LAW ENFORCEMENT

            WATER...DEBRIS AND ROCKS ACROSS HIGHWAY 24 BETWEEN
            KAINEVILLE AND HANKSVILLE...AND ACROSS HIGHWAY 95 SOUTH
            OF HANKSVILLE. ALSO...FLOW ALONG THE DIRTY DEVIL RIVER
            INCREASED FROM JUST OVER 100 CFS AROUND MIDNIGHT TO ABOVE
            10000 CFS THIS MORNING.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:42 PM MDTSevere Thunderstorm WarningSLCKane, San Juan33 min
Oct 5, 8:09 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan12 min
Oct 6, 8:25 AM MDTFlash Flood WarningSLCGarfield, Kane, Wayne6 hr
Oct 6, 12:48 PM MDTSevere Thunderstorm WarningSLCIron, Washington42 min
Oct 6, 4:15 PM MDTSevere Thunderstorm WarningSLCKane30 min
Oct 6, 4:34 PM MDTSevere Thunderstorm WarningSLCGarfield41 min
Oct 6, 5:17 PM MDTSevere Thunderstorm WarningSLCGarfield43 min
Oct 6, 5:50 PM MDTSevere Thunderstorm WarningSLCIron25 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.